[ Follow Ups ] [ Post Followup ] [ Neurology and Neurosurgery Forum ] [ FAQ ]
Posted by CCF Neurology M.D. on February 08, 1998 at 16:19:57:
In Reply to: Acute Disceminated Encephalomyelitis posted by Jeff Scott on February 07, 1998 at 20:50:32:
: What exactly is Acute Disceminated Encephalomyelitis? And how does it differ from MS? I have been having problems with balance and cannot walk a straight line. A CT Scan, MRI, and Lumbar Puncture have been done and these two possible diagnosis have been mentioned. And, could it be more difficult to treat with someone who has Addisons Disease?
Acute Disseminated Encephalomyelitis is a "demylinating" disorder (analogous to losing the insulation around nerves) that may occur following a viral infection, rabies vaccine, or without a known preceding cause. Multiple sclerosis is also a "demylinating disorder" and is thought to be caused by an immune-mediated process. Both can cause difficulty with balance and walking. After the initial presentation, it may be difficult to distinguish between the two. ADE is a monophasic disease (that is, symptoms appear, progress and improve within days and continues to improve for weeks or months) versus multiple sclerosis which is a relapsing remiting disorder (an acute attack is followed after some time by a certain degree of recovery, only to have another attack-this pattern continues and symptoms may be cumulative). MRI scan in both diseases may show lesions in multiple regions. Spinal fluid from a lumbar puncture in AED may only show a slight increase in protein (which is nonspecific and can occur for several reasons) versus MS which may show an elevation of various immunoglobulins (especially IgG) and oligolclonal bands. Steriods(Solu-Medrol) can be used as treatment in both diseases, usually high doses over 3-5 days. Addisons disease is characterized by inadequate secretion of corticosteriods. Therapy relies on lifelong replacement therapy of the glucocorticoids and mineralcorticoids. If therapy for a one of the demylinating disorders is initiated, other replacement steriods may need to be reduced depending on the potency of their various steriod effects. If this is a possibility, a neurologist and endocrinologist should work together to manage the medications.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.